Alert archive / South Dakota / Blizzard Warnings in 2023
Blizzard Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard warning at Apr 3, 2023, 2:42 PM CDT for Beadle County, Brule County, Jerauld County, South Dakota. It took effect at Apr 4, 2023, 10:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 2:42 PM CDT (19:42 UTC)
- In effect from
- Apr 4, 2023, 10:00 AM CDT
- Expired
- Apr 4, 2023, 9:32 PM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Beadle County, SD, Brule County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -162 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362 WWUS43 KFSD 031942 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 242 PM CDT Mon Apr 3 2023 SDZ038-052-057-040500- /O.UPG.KFSD.WS.A.0007.230404T0600Z-230406T0000Z/ /O.NEW.KFSD.BZ.W.0003.230404T0600Z-230406T0000Z/ Beadle-Jerauld-Brule- 242 PM CDT Mon Apr 3 2023 ...BLIZZARD WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 4 to 10 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 55 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...From 1 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ039-050-053-054-058-059-063-064-040500- /O.UPG.KFSD.WS.A.0007.230404T0600Z-230406T0000Z/ /O.NEW.KFSD.WW.Y.0014.230404T0600Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 242 PM CDT Mon Apr 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 7 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 55 mph. Periods of near blizzard to blizzard conditions will be possible especially in open areas. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...From 1 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-081-097-SDZ040-055-056-040500- /O.NEW.KFSD.WW.Y.0014.230404T0600Z-230406T0000Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Lake-Moody- 242 PM CDT Mon Apr 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations up to one tenth with isolated higher amounts. Winds gusting as high as 55 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...From 1 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
5 follow-up statements
878 WWUS43 KFSD 040222 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 922 PM CDT Mon Apr 3 2023 SDZ038-052-057-041100- /O.EXT.KFSD.BZ.W.0003.230404T0900Z-230406T0000Z/ Beadle-Jerauld-Brule- 922 PM CDT Mon Apr 3 2023 ...BLIZZARD WARNING NOW IN EFFECT FROM 4 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 3 to 8 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 55 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...From 4 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Travel could be very difficult. Blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ039-050-053-054-058-059-063-064-041100- /O.EXT.KFSD.WW.Y.0014.230404T0900Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 922 PM CDT Mon Apr 3 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 4 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 55 mph. Periods of near blizzard to blizzard conditions will be possible especially in open areas. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...From 4 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-081-097-SDZ040-055-056-041100- /O.EXT.KFSD.WW.Y.0014.230404T1100Z-230406T0000Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Lake-Moody- 922 PM CDT Mon Apr 3 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 AM TUESDAY TO 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of one tenth to two tenths of an inch. Winds gusting as high as 55 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...From 6 AM Tuesday to 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
687 WWUS43 KFSD 040823 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 323 AM CDT Tue Apr 4 2023 SDZ038-052-057-041630- /O.EXT.KFSD.BZ.W.0003.230404T1500Z-230406T0000Z/ Beadle-Jerauld-Brule- 323 AM CDT Tue Apr 4 2023 ...BLIZZARD WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 2 to 4 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 50 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...From 10 AM this morning to 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ039-050-053-054-058-059-063-064-041630- /O.CON.KFSD.WW.Y.0014.230404T0900Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 323 AM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of up to two tenths of an inch. Winds gusting as high as 45 mph. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-081-097-SDZ040-055-056-041630- /O.CON.KFSD.WW.Y.0014.230404T1100Z-230406T0000Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Lake-Moody- 323 AM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of around one tenth of an inch. Winds gusting as high as 45 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
998 WWUS43 KFSD 041602 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 1102 AM CDT Tue Apr 4 2023 SDZ038-052-057-050030- /O.CON.KFSD.BZ.W.0003.000000T0000Z-230406T0000Z/ Beadle-Jerauld-Brule- 1102 AM CDT Tue Apr 4 2023 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations of 3 to 5 inches and ice accumulations of up to one tenth of an inch. Winds gusting as high as 45 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ039-050-053-054-058-059-063-064-050030- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 1102 AM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to two inches and ice accumulations of up to two tenths of an inch. Winds gusting as high as 45 mph. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-081-097-SDZ040-055-056-050030- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Lake-Moody- 1102 AM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of up to two tenths of an inch. Winds gusting as high as 50 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
847 WWUS43 KFSD 041953 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 253 PM CDT Tue Apr 4 2023 SDZ038-052-057-050400- /O.CON.KFSD.BZ.W.0003.000000T0000Z-230406T0000Z/ Beadle-Jerauld-Brule- 253 PM CDT Tue Apr 4 2023 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Blizzard conditions. Additional snow accumulations of up to two inches and ice accumulations of a light glaze. Winds gusting as high as 45 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ SDZ039-050-053-054-058-059-063-064-050400- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 253 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of around one tenth of an inch. Winds gusting as high as 45 mph. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-081-097-SDZ040-055-056-050400- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-Lake-Moody- 253 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of up to two tenths of an inch. Winds gusting as high as 50 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
660 WWUS43 KFSD 050232 WSWFSD URGENT - WINTER WEATHER MESSAGE National Weather Service Sioux Falls SD 932 PM CDT Tue Apr 4 2023 SDZ038-052-057-051045- /O.CAN.KFSD.BZ.W.0003.000000T0000Z-230406T0000Z/ /O.EXA.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Beadle-Jerauld-Brule- 932 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT WEDNESDAY... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Winds gusting as high as 45 mph. * WHERE...Beadle, Jerauld and Brule Counties. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ081-050345- /O.CAN.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Cottonwood- 932 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY IS CANCELLED... Little additional precipitation is expected. $$ SDZ039-050-053-054-058-059-063-064-051045- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Kingsbury-Gregory-Sanborn-Miner-Aurora-Davison-Charles Mix- Douglas- 932 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Winds gusting as high as 45 mph. * WHERE...Portions of east central, south central and southeast South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MNZ071-072-080-097-SDZ040-055-056-051045- /O.CON.KFSD.WW.Y.0014.000000T0000Z-230406T0000Z/ Lincoln-Lyon-Murray-Pipestone-Brookings-Lake-Moody- 932 PM CDT Tue Apr 4 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY... * WHAT...Mixed precipitation. Additional snow accumulations of up to one inch and ice accumulations of a light glaze. Winds gusting as high as 45 mph. * WHERE...Portions of southwest Minnesota and east central South Dakota. * WHEN...Until 7 PM CDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard warning went out at Apr 3, 12:08 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 3, 12:08 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1208 PM CDT Mon Apr 3 2023
.SHORT TERM...(Today and Tonight)
Issued at 248 AM CDT Mon Apr 3 2023
Weak frontal forcing aloft ahead of the main wave, which is well to
the west, will weaken through the morning and any precipitation that
can fall will be very light. Fighting through a pretty significant
sub cloud dry layer. Northerly flow at the surface along with an
abundance of cloud cover will keep temperatures on the cooler side,
but with fairly significant melting of existing snow cover the
ability to warm up a bit is increasing. Sow ill aim for highs near
to just a touch below 40 north of I-90 to the mid 50s from Sioux
City to Ida Grove. Overall winds will not be too strong and likely
average about 10 to 20 mph this afternoon.
Tonight a lead piece of mid and upper level energy spreads north
into central SD with an attendant dry slot. This should bring a
period of snow or possibly mixed precipitation to areas near and
west of the James River. Model soundings are suggesting some
trouble saturating the column and instability is pretty limited so
confidence on precipitation tonight is a bit low. West of the
James a little higher but at least before sunrise the impacts
should be on the lower side. This forcing quickly races northeast
and could bring some decreasing amounts of precipitation in east
central SD into southwest MN.
.LONG TERM...(Tuesday through Sunday)
Issued at 248 AM CDT Mon Apr 3 2023
The overall trends in the models for Tuesday are to tighten the
southeast gradient of the precipitation, which was a concern
yesterday. This is care of a very strong dry slot without much in
the way of available elevated instability. With a deepening
surface to about 800 mb saturated layer, drizzle and freezing
drizzle will become the primary threat for many locations through
Tuesday afternoon, other than a potential fast moving band of
showers late tonight into Tuesday morning. Have backed off on
amounts in central SD as well, although the potential for several
inches of snow still exists there, especially just west of the
area. Of concern are the latest GFS and Nam soundings for HON
which are also leaning more heavily towards drizzle and freezing
drizzle as the potent dry slot aloft is farther west and cutting
off saturation in the dendritic layer. For now areas near and
north of I-90 may see upwards of a tenth of an inch of freezing
precipitation, but is highly dependent upon surface temperatures.
In all likelihood we will need a winter weather advisory for these
counties for the icing potential but will wait to determine how
we want to resolve the watch. The best chance for this freezing
precipitation is late tonight into Tuesday morning, with a decent
potential for temperatures to warm back up above freezing which
will help to limit the impacts a touch.
Tuesday night into Wednesday the system wraps up and heads
northeast. This will allow very strong northwest flow to develop,
with gusts likely around 50 to 55 mph. This is when conditions could
get a little messy in central SD if snow amounts are high enough. So
with this in mind will leave the watch in place there, but if trends
continue to shift west with the heaviest precipitation the worst
impact will be near and west of a Gregory to Huron line. During the
day Wednesday the models are fairly aggressive at suggesting some
weak instability in the mixed layer and with the upper half of the
mixed layer in the dendritic zone some snow showers would be
possible. With winds as strong as they have the potential to be we
could see some reduced visibilities during this time even without
heavier snow. Otherwise really cold for this time of year with highs
generally mid 20s to lower 30s.
Once this system exits on Wednesday broad height rises are expected
across the area with a shortwave ridge expected to move through.
This should bring about a nice period of dry weather with
increasingly mild temperatures. Especially given that much of the
area appears like mostly lighter snow amounts are expected Tuesday
into Wednesday. Thursday will still be a touch on the cool side as
we recover from the cold air mass. Highs mostly in the 40s, 30s by
highway 14 and 50s in parts of northwest IA. Friday into Saturday
the shortwave ridge is replaced by a shortwave trough to the north
which brings about a westerly component to the winds. Both Saturday
and Sunday should be our first days with widespread temperatures
above normal in most locations as the models continue to come into
agreement on a milder weather pattern and little to no snow cover in
many locations.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1204 PM CDT Mon Apr 3 2023
VFR conditions continue through this evening, with MVFR/IFR
conditions moving in after around 04.08z. Winds increase through
the evening and night, with gusts to 35 knots by mid morning
Tuesday. Expect precipitation to increase through the night, with
most likely seeing drizzle of freezing drizzle with a lack of
saturation in critical levels. Snow and possibly rain look more
likely toward the last few hours of the period as saturation
occurs.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from late tonight through Wednesday evening
for SDZ038-039-050-052>054-057>059-063-064.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SGHazardous weather outlook, Apr 3, 3:36 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 336 AM CDT Mon Apr 3 2023 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ040-055-056-060>062-065>071-040845- Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 336 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A band of snow or freezing rain may develop late Monday night into Tuesday morning. The main threat will be freezing drizzle on Tuesday morning. Temperatures may warm above freezing Tuesday afternoon which would limit the impacts. By Tuesday night into Wednesday any precipitation should be mainly snow with light to moderate amounts expected. The main concern Tuesday night into Wednesday will be winds gusting to 45 to 55 mph which could cause problems with reduced visibility. The worst conditions should be in central South Dakota northward into North Dakota. Please stay tuned for further updates to this developing major winter storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>059-063-064-040845- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Charles Mix-Douglas- 336 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moderate to heavy snow will develop late Monday night and continue into Wednesday morning. Amounts over 6 inches are likely, with the better chances near and west of a Huron to Gregory line, and when combined with winds that will gust to 45 to 55 mph at times some blizzard conditions will be possible. Some patchy freezing drizzle will also be possible. Stay tuned for further updates to this developing major winter storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-013-014-020>022-031-032-040845- Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- 336 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Late Tuesday afternoon a very small chance exists for isolated severe thunderstorms. The main threats would be hail and strong winds. Later Tuesday night some patchy light snow will be possible as west to northwest winds increase to 45 to 55 mph. At this time the impacts from any winter weather should be minor. A major winter storm is much more likely across central South Dakota into North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:42 PM CDT | Winter Weather Advisory | FSD | Aurora, Beadle, Brookings, Brule, Charles Mix, Davison and 8 more | 45 hr |
Nearby
Blizzard Warnings in South Dakota, 2023Every blizzard warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.